Hazard Alert: Recurring Confusion Between Tincture of Opium and Paregoric
ISMP urges hospitals, community pharmacies, and other locations that use opium tincture and/or paregoric (camphorated tincture of opium) to take action immediately to minimize the risk of fatal confusion between these drugs. Last week, a Connecticut newspaper reported that a 51-year-old woman with chronic diarrhea died from morphine intoxication after receiving a teaspoonful of opium tincture (about 50 mg morphine) instead of paregoric. After a dose, the patient became weak, tired, and achy. Her son checked on her periodically, but when he tried to wake her later that day, she did not respond. Paramedics were summoned but they could not revive the woman.
The patient's physician had prescribed "camphorated tincture of opium." A recent pharmacy graduate confused this with opium tincture. Paregoric has been used for many years to control diarrhea in children and adults. However, it often is dangerously referred to by its synonym, camphorated tincture of opium, which can be confused easily with opium tincture, a compound that contains 25 times the amount of morphine. Paregoric has just 0.4 mg/mL of morphine while opium tincture contains 10 mg/mL. This is a potentially dangerous situation that invites serious medication errors. We've previously described such confusion in the June 19, 1996; Oct 8, 1997; September 5, 2001; and October 3, 2001, issues of ISMP Medication Safety Alert!.
To reduce the risk of errors, discuss the following issues at your next Pharmacy and Therapeutics Committee meeting:
- Consider the need for these products at your practice site, as there are other more effective medications to treat pain and control diarrhea. As one of our medical consultants stated, "It may be time to relegate opium tincture and paregoric to the museum of outmoded opioid therapy."
- In neonatal abstinence syndrome due to opiate withdrawal, some pediatricians recommend opium tincture in a 1:25 dilution. This is similar to the amount of morphine in paregoric. But paregoric contains 45% alcohol and other potentially harmful ingredients, so pharmacy should prepare an aqueous oral solution of morphine from morphine injection.
- In the US, paregoric, the official name for camphorated tincture of opium, should be the designated nomenclature used for prescriptions and for listing on formularies, in computer systems, on labels, etc. Make clinicians aware that it is dangerous to refer to paregoric as "camphorated tincture of opium." Likewise, "DTO" should never be used as an abbreviation for opium tincture (also known as deodorized tincture of opium) because 1:25 dilution has also been referred to as DTO (diluted tincture of opium).
- Because all who have access to opium tincture may not be familiar with its dangerous properties, place poison labels on all containers as well as a label stating the strength of morphine per mL (10 mg/mL) and a statement, "WARNING! Do NOT use opium tincture in place of paregoric."
- Build alerts in the computer system to warn staff about the differences between these products. Include appropriate dose ranges by weight and volume, and if possible, an alert for exceeding a maximum dose.
- Place auxiliary labels in pharmacy storage locations as a constant reminder.
- Only dispense opium tincture in a small dropper bottle or unit dose packaging. Recognize that measuring opium tincture doses accurately may prove challenging. For institutional use, dispense opium tincture for individual patients only. Do not store as a floor stock item, including in automated dispensing units.